Minnesota, 2021

Blizzard in Minnesota, December 27, 2021

December 27, 2021 · NWS FGF · 5 events in 5 counties and zones

Blowing snow and low visibility led to blizzard conditions that impacted portions of west-central Minnesota.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

Blowing snow and low visibility led to blizzard conditions that impacted portions of west-central Minnesota.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Dec 27, 6:52 AM CST, 2 hours 38 minutes earlier.

Area forecast discussion, Dec 27, 6:52 AM CST, 2 hours 38 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
652 AM CST Mon Dec 27 2021

.UPDATE...
Issued at 652 AM CST Mon Dec 27 2021

Bands of heavy snow continue to impact the area this morning, with
reports of 6 to 11 inches of snow across the region. Winds are
generally less than 10 mph for most areas; however, winds are
becoming northwesterly on the Devils Lake region and should start
to pick up within the next hour or so.

&&

.SHORT TERM...(Today through Tuesday)
Issued at 401 AM CST Mon Dec 27 2021

Bottom Line Up Front...

Significant travel impacts remain likely through this afternoon.
Snowfall will begin to diminish during the mid to late morning
hours; however, winds are expected to pick up substantially by mid-
morning, then persist through mid-afternoon. The strongest winds are
expected to remain west of the Red River, stretching from the Devils
Lake Basin, southward to around I-94. Gusts could exceed 40 mph at
times, leading to Blizzard conditions to include blowing snow and
sharply reduced visibility. White out conditions are likely, leading
to further travel difficulties. Areas to the east of the Red River
will still see wind gusts into the 30 to 35 mph range, thus blowing
snow remains possible in most areas.

Today's Synopsis...

The H5 upper low and enhancing H7 shortwave continue east this
morning, with the low expected to travel across the CWA around
sunrise. Winds across the western side of the low will be rather
strong as pressure rises, following the low, will be enhanced
briefly as we head into the mid to late morning. Winds become
northwesterly during this time, with gusts upwards of 40 mph or
greater across portions of the region. This is expected to loft
freshly fallen snow and create visibility restrictions down to 1/4
mile or less. Blizzard conditions, at this point, are likely from
the southern portions of the Devils Lake Basin, southward to I-94.

Tuesday...

A much colder air mass pushes into the region tonight into Tuesday.
There is growing confidence surrounding another chance for snow
later tonight and into the day Tuesday. Probability of 2 or more
inches remains just under 80 percent, with the probability of 4
inches hovering around 20 percent. This will traverse the region
along a relatively quick-moving H5 shortwave.

.LONG TERM...(Tuesday night through Sunday)
Issued at 401 AM CST Mon Dec 27 2021

Overview...

Snow will likely be lingering over an area from the Red River Valley
eastward from Tuesday evening into early Wednesday morning. A
secondary chance for some light snow will also be possible on
Thursday. Otherwise, a prolonged period of very cold temperatures
and dangerous wind chills in the -30s to -40s will provide the main
impacts across the long term period.

Discussion...

As an upper trough over the northern Plains begins to exit the
region, the reign of southwesterly flow aloft looks to come to an
end. During this transitory period, zonal flow aloft will work its
way into the area from the mid to late week period before
northwesterly flow makes its return by the weekend. Before this
occurs though, some winter weather impacts will be possible late
Tuesday into early Wednesday, especially from the Red River Valley
eastward. Snow is expected to taper off during the overnight hours,
but may still linger in these areas as the upper trough continues to
translate eastward. Not to be lost in the shuffle, very cold
overnight temperatures in the -10s to -20s are also anticipated as
CAA takes hold of the region. While winds will remain generally
light, in the 10-15 kt range, this will be sufficient enough for
widespread wind chills in the -30s to -40s.

Moving into the mid to late week period, there looks to be little in
the way of a reprieve from the cold. Zonal flow aloft will keep
temperatures more or less stagnant through the end of the week.
Ensemble guidance is also beginning to show hints of a weak embedded
shortwave bringing some light snow impacts to the region on
Thursday. This looks to be a quick moving wave, and as such,
ensemble probabilities of 24 hour snowfall exceeding 1 inch are in
the 30-40% range. As this shortwave pushes through, an upper trough
over the central Plains will begin to move out of the region as well
and induce northwesterly flow aloft across the northern Plains. This
will lead to high and low temperatures plummeting back to well below
zero with accompanying dangerous wind chills as well. Remember, that
with wind chills in the -30s to -40s, it takes only 10-15 minutes
for frostbite to set in on exposed skin.

&&

.AVIATION...(For the 12Z TAFS through 12Z Tuesday morning)
Issued at 532 AM CST Mon Dec 27 2021

IFR to LIFR conditions prevail at most locations with moderate to
heavy snow. Occasional MVFR CIGs have been observed during
periods of lighter snow. Conditions are expected to remain
unfavorable for improvements through at least midday as winds will
pick up out of the northwest this morning, resulting in near
whiteout conditions or, in some cases, blizzard conditions.
Ceilings of 900 feet or less are likely through the morning, with
1800 to 2000 feet during the afternoon. Some improvement is
possible during the evening as ceilings briefly approach VFR;
however, another system will bring more accumulating snow into the
area overnight and into Tuesday.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...Blizzard Warning until 6 PM CST this evening for NDZ024-026-028-
     029-038-049-052.

     Winter Storm Warning until 6 PM CST this evening for NDZ006>008-
     014>016-027-030-039-053-054.

MN...Winter Storm Warning until 6 PM CST this evening for MNZ001>009-
     013>017-022>024-027>032-040.

UPDATE...Lynch
SHORT TERM...Lynch
LONG TERM...Rick
AVIATION...Lynch
Hazardous weather outlook, Dec 27, 4:58 AM CST, 4 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
458 AM CST Mon Dec 27 2021

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-027-030-
039-053-054-281100-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh-Grand Forks-Traill-Cass-
Richland-Western Walsh-
458 AM CST Mon Dec 27 2021

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Whiteout conditions are possible today, especially from mid-
morning through the mid-afternoon. Snow and blowing snow will
significantly impact travel conditions as visibility is expected
to fall to 1/2 mile at times. Wind gusts will range from 35 to 40
mph.

Another system will bring additional snow to the area tonight into
Tuesday.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Ongoing snow continues through much of the day on Tuesday with
accumulations generally ranging from 2 to 4 inches. Dangerously
cold wind chills as low as 50 below zero are expected from Tuesday
onward through the end of the week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NDZ024-026-028-029-038-049-052-281100-
Eddy-Nelson-Griggs-Steele-Barnes-Ransom-Sargent-
458 AM CST Mon Dec 27 2021

This hazardous weather outlook is for portions of eastern North
Dakota.

.DAY ONE...Today and Tonight

Blizzard conditions expected today, especially from mid-morning
through the mid-afternoon. Snow and blowing snow will
significantly impact travel conditions as visibility is expected
to fall to 1/4 mile or less at times. Wind gusts could exceed 45
mph.

Another system will bring additional snow to the area tonight into
Tuesday.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Ongoing snow continues through much of the day on Tuesday with
accumulations generally ranging from 2 to 4 inches. Dangerously cold
wind chills as low as 50 below zero are expected from Tuesday
onward through the end of the week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Local storm report, Dec 27, 8:46 AM CST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
846 AM CST MON DEC 27 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     HEAVY SNOW       MCLEOD                  46.39N 97.30W
12/27/2021  M9.5 INCH        RANSOM             ND   CO-OP OBSERVER

            24 HR SNOWFALL.

&&
Local storm report, Dec 27, 8:49 AM CST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
849 AM CST MON DEC 27 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 AM     SNOW             4 SE WESTBURY           46.89N 95.84W
12/27/2021  M3.0 INCH        BECKER             MN   COCORAHS

            COCORAHS STATION MN-BK-10 DETROIT LAKES MN
            5.7 N.

0500 AM     SNOW             FARGO                   46.88N 96.82W
12/27/2021  M4.0 INCH        CASS               ND   CO-OP OBSERVER

            24 HR SNOWFALL.

0500 AM     SNOW             MICHIGAN                48.02N 98.12W
12/27/2021  M4.0 INCH        NELSON             ND   CO-OP OBSERVER

            24 HR SNOWFALL.

0630 AM     SNOW             1 ENE CROOKSTON         47.78N 96.59W
12/27/2021  M4.1 INCH        POLK               MN   COCORAHS

            COCORAHS STATION MN-PK-13 CROOKSTON MN 0.6
            ENE.

0630 AM     SNOW             5 SSW BLABON            47.34N 97.83W
12/27/2021  M7.1 INCH        STEELE             ND   COCORAHS

            COCORAHS STATION ND-ST-3 HOPE ND 5.4 WNW.

0700 AM     SNOW             3 NW LAVINIA            47.55N 94.86W
12/27/2021  M4.0 INCH        BELTRAMI           MN   COCORAHS

            COCORAHS STATION MN-BM-11 BEMIDJI MN 4.8
            NNE.

0700 AM     SNOW             2 WSW DEER CREEK        46.38N 95.36W
12/27/2021  M8.2 INCH        OTTER TAIL         MN   COCORAHS

            COCORAHS STATION MN-OT-7 DEER CREEK MN 2.0
            WSW.

0700 AM     SNOW             1 ENE WOLVERTON         46.57N 96.72W
12/27/2021  M7.0 INCH        WILKIN             MN   COCORAHS

            COCORAHS STATION MN-WK-5 WOLVERTON MN 1.1
            ENE.

0700 AM     SNOW             3 SSE GRAND FORKS       47.87N 97.03W
12/27/2021  M4.8 INCH        GRAND FORKS        ND   COCORAHS

            COCORAHS STATION ND-GF-14 GRAND FORKS ND 3.4
            SSE.

0700 AM     SNOW             LARIMORE                47.91N 97.62W
12/27/2021  M6.4 INCH        GRAND FORKS        ND   COCORAHS

            COCORAHS STATION ND-GF-23 LARIMORE ND 0.4
            SE.

0700 AM     SNOW             1 NE PEMBINA            48.97N 97.24W
12/27/2021  M5.0 INCH        PEMBINA            ND   CO-OP OBSERVER

            CO-OP OBSERVER STATION PBAN8 PEMBINA ND.

&&
Local storm report, Dec 27, 9:08 AM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
908 AM CST MON DEC 27 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     SNOW             WARREN                  48.20N 96.77W
12/27/2021  M4.2 INCH        MARSHALL           MN   CO-OP OBSERVER

            WARREN WSD, 24 HR SNOWFALL.

&&
Local storm report, Dec 27, 9:26 AM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
926 AM CST MON DEC 27 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0924 AM     HEAVY SNOW       KINDRED                 46.65N 97.02W
12/27/2021  E9.5 INCH        CASS               ND   PUBLIC

            RELAYED VIA FACEBOOK.

&&
Local storm report, Dec 27, 9:29 AM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
929 AM CST MON DEC 27 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0737 AM     HEAVY SNOW       6.3 NNW PELICAN RAPIDS  46.66N 96.14W
12/27/2021  M12.0 INCH       OTTER TAIL         MN   CO-OP OBSERVER

            24 HR SNOWFALL.

&&
Local storm report, Dec 27, 9:30 AM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
930 AM CST MON DEC 27 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0929 AM     HEAVY SNOW       DETROIT LAKES           46.81N 95.84W
12/27/2021  E8.0 INCH        BECKER             MN   PUBLIC

            RELAYED VIA SOCIAL MEDIA.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 blizzard. Local standard time, as filed.

Blizzard, Norman

When
December 27, 9:30 AM CST to 6:00 PM CST
Where
Norman forecast zone
Reported by
AWOS
Coordinates
47.327, -96.455 (the zone’s center; the record gives no point)

Airport, mesonet, and spotter reports confirm that visibilities were frequently less than 1/4 mile across the county from late forenoon through the afternoon. Winds gusted from 40 to 50 mph for much of the period.

Blizzard, Clay

When
December 27, 9:30 AM CST to 6:00 PM CST
Where
Clay forecast zone
Reported by
AWOS
Coordinates
46.892, -96.491 (the zone’s center; the record gives no point)

Airport, mesonet, and spotter reports confirm that visibilities were frequently less than 1/4 mile across the county from late forenoon through the afternoon. Winds gusted from 40 to 50 mph for much of the period.

Blizzard, Wilkin

When
December 27, 9:30 AM CST to 6:00 PM CST
Where
Wilkin forecast zone
Reported by
AWOS
Coordinates
46.357, -96.468 (the zone’s center; the record gives no point)

Airport, mesonet, and spotter reports confirm that visibilities were frequently less than 1/4 mile across the county from late forenoon through the afternoon. Winds gusted from 40 to 50 mph for much of the period.

Blizzard, West Otter Tail

When
December 27, 9:30 AM CST to 6:00 PM CST
Where
West Otter Tail forecast zone
Reported by
AWOS
Coordinates
46.409, -95.708 (the zone’s center; the record gives no point)

Airport, mesonet, and spotter reports confirm that visibilities were frequently less than 1/4 mile across the county from late forenoon through the afternoon. Winds gusted from 40 to 50 mph for much of the period.

Blizzard, Grant

When
December 27, 9:30 AM CST to 6:00 PM CST
Where
Grant forecast zone
Reported by
AWOS
Coordinates
45.934, -96.012 (the zone’s center; the record gives no point)

Airport, mesonet, and spotter reports confirm that visibilities were frequently less than 1/4 mile across the county from late forenoon through the afternoon. Winds gusted from 40 to 50 mph for much of the period.

What these are

Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2021Every state in 2021This day in weather historyWarnings in Minnesota, December 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1000503, 1000504, 1000505, 1000506, 1000507.